South Carolina, 2009

Tornadoes and Hail in South Carolina, April 10 to 11, 2009

April 10 to 11, 2009 · NWS CAE · 22 events in 10 counties and zones

Supercell thunderstorms moved across the lower midlands and produced large tornadoes. Other storms in the central midlands produced large hail and microburst wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
14
Property damage
$5.0 million
Crop damage
$20,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Supercell thunderstorms moved across the lower midlands and produced large tornadoes. Other storms in the central midlands produced large hail and microburst wind damage. The largest tornado tracked across Aiken county along highway 278. There was one indirect fatality and around a dozen people were sent to the hospital. Several homes were destroyed and many had moderate to severe damage. Widespread trees and powerlines were also down in Aiken county. Total damage estimate was 6 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 10, 6:22 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 10, 6:22 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
722 PM EDT FRI APR 10 2009

.SYNOPSIS...
LOW PRESSURE MARCHING ACROSS THE CENTRAL MISSISSIPPI VALLEY WILL
PUSH A COLD FRONT ACROSS THE AREA TONIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND CONTINUE THIS EVENING INTO THE
OVERNIGHT HOURS...WITH THE POTENTIAL FOR SOME SEVERE THUNDERSTORMS. ON
SATURDAY THE LOW WILL MOVE EAST OF THE REGION WITH HIGH PRESSURE
BUILDING IN FOR SATURDAY THROUGH SUNDAY. THE NEXT LOW PRESSURE
WILL ARRIVE EARLY MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR CURRENTLY SHOWING CONVECTION MOVING NORTHEAST ACROSS THE
UPSTATE. EXPECT THE BULK OF THIS ACTIVITY TO REMAIN NORTHWEST OF
THE MIDLANDS THIS AFTERNOON. AIRMASS STILL STABLE ACROSS THE AREA
BUT EXPECT INCREASING INSTABILITY TO DEVELOP LATER THIS AFTERNOON.
DEGREE OF MOISTURE ADVECTION INTO THE REGION APPEARS TO BE A
POSSIBLE LIMITING FACTOR FOR SEVERE THUNDERSTORMS. BEST MOISTURE
ADVECTION AHEAD OF APPROACHING COLD FRONT MAY REMAIN WEST OF THE
AREA. DEEP LAYER SHEAR ALREADY DEVELOPING ACROSS THE AREA. MAIN
SEVERE WEATHER THREAT DURING THE EVENING PERIOD AND POSSIBLY INTO
THE EARLY MORNING HOURS ON SATURDAY. WILL KEEP CHANCE POPS FOR THE
REST OF THE AFTERNOON...INCREASING TO HIGH CHANCE/LIKELY FOR THE
EVENING...AND BACK TO CHANCE POPS 06Z-10Z. LAKE WIND ADVISORY WILL
REMAIN IN EFFECT UNTIL 6 AM SATURDAY MORNING.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
COLD FRONT WILL MOVE THROUGH THE WESTERN MIDLANDS AROUND MIDNIGHT
AND PUSH OFFSHORE BY AROUND 12Z. HIGH PRESSURE WILL BUILD IN SATURDAY
AFTERNOON AND EVENING. SUNDAY AND SUNDAY NIGHT WILL BE DOMINATED
BY HIGH PRESSURE ALTHOUGH THE PRESSURE GRADIENT OVER THE REGION
WILL KEEP THE WINDS IN THE 10 TO 15 MPH RANGE AND SLIGHTLY HIGHER
OVER AREA LAKES. MAINLY NEUTRAL OR WEAK CAA SATURDAY BEHIND THE
FRONT SO EXPECT MAX TEMPS TO RANGE FROM THE MID TO UPPER 70S MOST
LOCATIONS. SLIGHTLY COOLER TEMPS SUNDAY WITH WEAK CAA AS HIGH
PRESSURE BUILDS IN.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PATTERN TO REMAIN ACTIVE FOR THE LONG TERM WITH THE NEXT SYSTEMS
MOVING THROUGH THE REGION ON MONDAY/MONDAY NIGHT AND LATE THURSDAY
INTO FRIDAY. MODELS REMAIN IN GOOD AGREEMENT WITH DIFFERENCES IN
TIMING AND TRACK AT THE END OF THE PERIOD. AS SUCH FEW CHANGES
MADE TO THE LONG TERM FORECAST...MAIN CHANGES TO ADJUST SKY COVER
AND TEMPERATURES.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS MOVING ACROSS THE UPSTATE OF SOUTH
CAROLINA AT 23Z. EXPECT BULK OF THESE STORMS TO REMAIN TO THE NORTH
AND WEST OF TAF SITES. MAINLY MID LEVEL CEILINGS THROUGH THE EARLY
EVENING PERIOD. GUSTY WINDS 20 TO 25 KTS WILL CONTINUE FROM THE
SOUTH-SOUTHWEST. COLD FRONT APPROACHING THE REGION AFTER MIDNIGHT.
SQUALL LINE POSSIBLE AHEAD OF FRONT MAINLY FROM 01Z TO 08Z.
CEILINGS/VSBY MAY BE REDUCED BRIEFLY TO MVFR IN THUNDERSTORMS.
EXPECT FRONTAL PASSAGE BEFORE 12Z WITH VFR CONDITIONS FROM 10Z UNTIL
THE END OF THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...NEXT LOW PRESSURE SYSTEM AFFECTING THE
REGION MONDAY INTO TUESDAY, BRINGING A CHANCE OF CIGS/VSBY
RESTRICTIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 AM EDT SATURDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 AM EDT SATURDAY FOR GAZ040-063>065-
     077.

&&

AVIATION...10
Hazardous weather outlook, Apr 10, 5:50 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT FRI APR 10 2009

GAZ040-063>065-SCZ018-020-021-025-026-112300-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
650 PM EDT FRI APR 10 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
...TORNADO WATCH 135 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GAZ077-SCZ015-016-022-027>031-035>038-041-112300-
BURKE-LANCASTER-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
650 PM EDT FRI APR 10 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Greer radar (KGSP), 108 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, McCormick

When
April 10, 7:30 PM EST
Where
McCormick County, 4 mi SSW of Mt Carmel
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
33.947, -82.527

Forestry Service reported 1 inch hail at Mt. Carmel Campground.

Thunderstorm Wind, McCormick

When
April 10, 7:40 PM EST
Where
McCormick County, Willington
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.970, -82.470

Dispatch reported trees down on hwy 81 near Willington.

Hail, McCormick

When
April 10, 7:40 PM EST
Where
McCormick County, 2 mi N of Mc Cormick
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.949, -82.280

Sheriff reported 3/4 inch hail on Chestnut road.

Hail, Saluda

When
April 10, 8:16 PM EST
Where
Saluda County, 8 mi WNW of Saluda
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.044, -81.899

Sheriff reported 1 inch hail on Fruit Hill road.

Thunderstorm Wind, Saluda

When
April 10, 8:16 PM EST to 8:45 PM EST
Where
Saluda County, Saluda
Measured
60 kt (69 mph) estimated gust
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
34.000, -81.770

Sheriff reported trees down throughout the county.

Hail, Saluda

When
April 10, 8:17 PM EST
Where
Saluda County, 3.86 mi NNE of Colemans Xrds
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.150, -81.740

SKYWARN spotter reported nickel size hail.

Hail, Edgefield

When
April 10, 8:27 PM EST
Where
Edgefield County, 1.15 mi W of Johnston
Measured
0.88 in hail
Reported by
Public
Coordinates
33.830, -81.800

Quick Stop reported nickel size hail.

Hail, Newberry

When
April 10, 8:30 PM EST
Where
Newberry County, Prosperity
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.200, -81.530

SKYWARN spotter reported 3/4 inch hail.

Hail, Saluda

When
April 10, 8:40 PM EST
Where
Saluda County, 3 mi WNW of Batesburg
Measured
0.88 in hail
Reported by
Public
Coordinates
33.917, -81.598

Quick Stop reported nickel size hail.

Hail, Saluda

When
April 10, 8:45 PM EST
Where
Saluda County, Ridge Spg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.850, -81.670

EM reported nickel size hail at home.

Hail, Lexington

When
April 10, 8:50 PM EST
Where
Lexington County, 2 mi W of Lexington
Measured
0.88 in hail
Reported by
Public
Coordinates
33.980, -81.285

Public reported nickel size hail.

Hail, Lexington

When
April 10, 8:54 PM EST
Where
Lexington County, Irmo
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.080, -81.180

Off duty employee reported nickel size hail.

Hail, Lexington

When
April 10, 9:11 PM EST
Where
Lexington County, Lexington
Measured
0.75 in hail
Reported by
Public
Coordinates
33.980, -81.250

Public reported 3/4 inch hail in downtown Lexington.

Hail, Kershaw

When
April 10, 9:30 PM EST
Where
Kershaw County, 3 mi ENE of Camden
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.267, -80.552

Sheriff reported nickel size hail near hwy 1.

Hail, Aiken

When
April 10, 9:50 PM EST
Where
Aiken County, Beech Is
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.420, -81.880

SKYWARN spotter reported 1 inch hail.

Thunderstorm Wind, Calhoun

When
April 10, 9:56 PM EST
Where
Calhoun County, St Matthews
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.670, -80.780

WIS TV showed video of trees down on home in St. Matthews area.

Tornado, Aiken

When
April 10, 9:57 PM EST to 10:20 PM EST
Where
Aiken County, 1.86 mi ESE of Beech Is to 4.76 mi E of Talatha
Rating
EF3
Path length
14.57 mi
Path width
880 yd
Deaths
0 direct, 1 indirect
Injuries
14 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
33.410, -81.850

The supercell coming out of Richmond county GA spawned another tornado in Aiken county that did widespread damage. Many homes and business were severely damaged. Numerous trees and powerlines were down and there were around a dozen minor injuries. The tornado tracked along hwy 278. There was also one indirect death of a man who crashed trying to avoid trees on the highway and was killed.

Hail, Bamberg

When
April 10, 10:50 PM EST
Where
Bamberg County, 1 mi NE of Denmark
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.330, -81.138

Dispatch reported nickel size hail on the northeast side of town.

Tornado, Barnwell

When
April 10, 11:17 PM EST to 11:18 PM EST
Where
Barnwell County, 4.06 mi SSE of Robbins
Rating
EF0
Path length
0.1 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.120, -81.633

The tornado that tracked across Burke county GA, jumped the river and briefly touched down in Barnwell county near the Savannah River site taking down trees.

Hail, Barnwell

When
April 10, 11:36 PM EST
Where
Barnwell County, 2 mi SSE of Barnwell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.203, -81.357

Sheriff reported 1 inch hail on the south side of town near the intersection of hwys 278, 3, and 310.

Hail, Bamberg

When
April 11, 12:07 AM EST
Where
Bamberg County, 5 mi E of Olar
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.180, -81.094

SKYWARN spotter reported 3/4 inch hail on Spider road.

Tornado, Barnwell

When
April 11, 12:21 AM EST to 12:22 AM EST
Where
Barnwell County, 0.71 mi SSW of Robbins
Rating
EF0
Path length
0.1 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
33.161, -81.676

An EF0 briefly touched down in the southern portion of the Savannah River Site off of hwy 125 taking down some trees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Aiken2009-04-1063MaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyThe tornado archive for South Carolina, 2009Warnings in South Carolina, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154343, 154341, 154342, 154345, 154349, 154346, 154344, 154350, 154347, 154348, 154351, 154352, 154353, 154378, 154379, 154383, 154427, 154411, 154428, 154414, 154415, 154429.